The dimension of ergodic random sequences

Author Mathieu Hoyrup

Thumbnail PDF


  • Filesize: 0.63 MB
  • 10 pages

Document Identifiers

Author Details

Mathieu Hoyrup

Cite AsGet BibTex

Mathieu Hoyrup. The dimension of ergodic random sequences. In 29th International Symposium on Theoretical Aspects of Computer Science (STACS 2012). Leibniz International Proceedings in Informatics (LIPIcs), Volume 14, pp. 567-576, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2012)


Let m be a computable ergodic shift-invariant measure over the set of infinite binary sequences. Providing a constructive proof of Shannon-McMillan-Breiman theorem, V'yugin proved that if x is a Martin-Löf random binary sequence w.r.t. m then its strong effective dimension Dim(x) equals the entropy of m. Whether its effective dimension dim(x) also equals the entropy was left as an open problem. In this paper we settle this problem, providing a positive answer. A key step in the proof consists in extending recent results on Birkhoff's ergodic theorem for Martin-Löf random sequences. At the same time, we present extensions of some previous results. As pointed out by a referee the main result can also be derived from results by Hochman [Upcrossing inequalities for stationary sequences and applications. The Annals of Probability, 37(6):2135--2149, 2009], using rather different considerations.
  • Shannon-McMillan-Breiman theorem
  • Martin-Löf random sequence
  • effective Hausdorff dimension
  • compression rate
  • entropy


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads